You have been treated for taking too much of an amphetamine drug. You are getting better, but you may not feel well for a while. It takes time for the drug to leave your body. How long it takes to feel better depends on the drug and how much you took of it.
Amphetamines are stimulants that doctors use to treat problems like attention deficit hyperactivity disorder (ADHD). These drugs are often sold illegally and misused. An example of a "street drug" is methamphetamine, which may be called meth, speed, ice, and lid poppers.
Taking too much of an amphetamine can increase your heart rate and blood pressure. You may have chills, nausea, and vomiting. You may become shaky and restless. You may see or hear things that are not there, or believe things that are not true.
When the doctor treated you for the overdose, they may have:
- Watched your symptoms or done tests to find out what kind of drug you took.
- Tried to clear the drugs from your body by:
- Pumping your stomach.
- Giving you medicine to absorb the drugs.
- Given you fluids to help prevent damage to your kidneys.
- Given you medicine to help make you calm.
- Treated you to help control your heart rate and blood pressure.
The doctor also watched you carefully to make sure you were recovering safely.
Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.
How can you care for yourself at home?
- When you take amphetamines regularly, your body gets used to them. This is called physical dependence. If you are physically dependent on amphetamines, you may have withdrawal symptoms when you stop using them or you use less. These include drowsiness, vivid dreaming, hunger, and feeling tired and depressed. You may also feel confused and have trouble thinking clearly. To help get past these:
- Get plenty of rest.
- Drink lots of fluids.
- Stay active, but don't tire yourself.
- Eat a healthy diet.
- Get help to stop using amphetamines. Talk to your doctor about substance use treatment programs. Treatment for overdose is the first step to stop using amphetamines.
When should you call for help?
Call 911 anytime you think you may need emergency care. For example, call if:
- You feel you cannot stop from hurting yourself or someone else.
Watch closely for changes in your health, and be sure to contact your doctor if:
- You need more help or support to stop.
Where can you learn more?
Go to https://www.healthwise.net/patientEd
Enter R491 in the search box to learn more about "Amphetamine Overdose in Teens: Care Instructions".
Current as of: March 22, 2023
Author: Healthwise Staff
Medical Review:Kathleen Romito MD - Family Medicine & Adam Husney MD - Family Medicine & Martin J. Gabica MD - Family Medicine & Christine R. Maldonado PhD - Behavioral Health & Michael F. Bierer MD - Internal Medicine, Addiction Medicine